Massive Transfusion Coagulopathy
Coagulopathy following massive transfusion is a consequence of post-traumatic and surgical hemorrhage. Bleeding following massive transfusion can occur due to hypothermia, dilutional coagulopathy, platelet dysfunction, fibrinolysis, or hypofibrinogenemia. Transfusion of 15 to 20 units of blood products causes dilutional thrombocytopenia, and both antiplatelet agents (eg, clopidogrel [Plavix, Sanofi, Bridgewater, NJ]) and hemostatic inhibitors (eg, low-molecular-weight heparins, pentasaccharides, and direct thrombin inhibitors) are contributing factors to bleeding. Tests for platelet dysfunction are not readily available. Excessive fibrinolysis and low fibrinogen are also causes of bleeding in these patients. Currently, however, there are several agents that have been reported to be effective for the prophylaxis of hemorrhage in surgical patients, including aprotinin for cardiac surgery, orthopedic surgery, and hepatic transplantation, and the off-label use of recombinant activated factor VII (NovoSeven, Novo Nordisk, Bagsvaerd, Denmark) as rescue therapy for life-threatening hemorrhage.
Data provided are for informational purposes only. Although carefully collected, accuracy cannot be guaranteed. The impact factor represents a rough estimation of the journal's impact factor and does not reflect the actual current impact factor. Publisher conditions are provided by RoMEO. Differing provisions from the publisher's actual policy or licence agreement may be applicable.